Skip to main content
×
×
Home

Local Resilience and Hamiltonicity Maker–Breaker Games in Random Regular Graphs

  • SONNY BEN-SHIMON (a1), MICHAEL KRIVELEVICH (a2) and BENNY SUDAKOV (a3)
Abstract

For an increasing monotone graph property the local resilience of a graph G with respect to is the minimal r for which there exists a subgraph HG with all degrees at most r, such that the removal of the edges of H from G creates a graph that does not possess . This notion, which was implicitly studied for some ad hoc properties, was recently treated in a more systematic way in a paper by Sudakov and Vu. Most research conducted with respect to this distance notion focused on the binomial random graph model (n, p) and some families of pseudo-random graphs with respect to several graph properties, such as containing a perfect matching and being Hamiltonian, to name a few. In this paper we continue to explore the local resilience notion, but turn our attention to random and pseudo-random regular graphs of constant degree. We investigate the local resilience of the typical random d-regular graph with respect to edge and vertex connectivity, containing a perfect matching, and being Hamiltonian. In particular, we prove that for every positive ϵ and large enough values of d, with high probability, the local resilience of the random d-regular graph, n, d, with respect to being Hamiltonian, is at least (1−ϵ)d/6. We also prove that for the binomial random graph model (n, p), for every positive ϵ > 0 and large enough values of K, if p > then, with high probability, the local resilience of (n, p) with respect to being Hamiltonian is at least (1−ϵ)np/6. Finally, we apply similar techniques to positional games, and prove that if d is large enough then, with high probability, a typical random d-regular graph G is such that, in the unbiased Maker–Breaker game played on the edges of G, Maker has a winning strategy to create a Hamilton cycle.

Copyright
References
Hide All
[1]Alon, N. and Spencer, J. H. (2008) The Probabilistic Method, third edition, Wiley-Interscience Series in Discrete Mathematics and Optimization, Wiley.
[2]Beck, J. (2008) Combinatorial Games: Tic-Tac-Toe Theory, Cambridge University Press.
[3]Bollobás, B. (1981) Random graphs. In Combinatorics (Temperley, H. N. V., ed.), Vol. 52 of London Mathematical Society Lecture Notes, Cambridge University Press, pp. 80102.
[4]Bollobás, B. (1983) Almost all regular graphs are Hamiltonian. Europ. J. Combin. 4 94106.
[5]Bollobás, B. (2001) Random Graphs, Cambridge University Press.
[6]Broder, A., Frieze, A., Suen, S. and Upfal, E. (1999) Optimal construction of edge-disjoint paths in random graphs. SIAM J. Comput. 28 541573.
[7]Chung, F. (2004) Discrete isoperimetric inequalities. In Surveys in Differential Geometry: Eigenvalues of Laplacians and Other Geometric Operators (Grigor'yan, A. and Yau, S. T., eds), Vol. IX, International Press.
[8]Chvátal, V. and Erdős, P. (1978) Biased positional games. Ann. Discrete Math. 2 221228.
[9]Dellamonica, D., Kohayakawa, Y., Marciniszyn, M. and Steger, A. (2008) On the resilience of long cycles in random graphs. Electron. J. Combin. 15 R32.
[10]Diestel, R. (2005) Graph Theory, third edition, Vol. 173 of Graduate Texts in Mathematics, Springer.
[11]Fenner, T. and Frieze, A. (1984) Hamiltonian cycles in random regular graphs. J. Combin. Theory Ser. B 37 103198.
[12]Friedman, J. (2008) A proof of Alon's second eigenvalue conjecture and related problems. Mem. Amer. Math. Soc. 195 (910).
[13]Frieze, A. (1988) Finding Hamilton cycles in sparse random graphs. J. Combin. Theory Ser. B 44 230250.
[14]Frieze, A. and Krivelevich, M. (2008) On two Hamiltonian cycle problems in random graphs. Israel J. Math. 166 221234.
[15]Greenhill, C., Kim, J. H., Janson, S. and Wormald, N. C. (2002) Permutation pseudographs and contiguity. Combin. Probab. Comput. 11 273298.
[16]Hefetz, D., Krivelevich, M., Stojaković, M. and Szabó, T. (2009) A sharp threshold for the Hamilton cycle Maker–Breaker game. Random Struct. Alg. 34 112122.
[17]Hefetz, D., Krivelevich, M., Stojaković, M. and Szabó, T. Global Maker-Breaker games on sparse graphs. Europ. J. Combin., to appear.
[18]Hefetz, D., Krivelevich, M. and Szabó, T. (2009) Hamilton cycles in highly connected and expanding graphs. Combinatorica 29 547568.
[19]Hefetz, D. and Stich, S. (2009) On two problems regarding the Hamilton cycle game. Electron. J. Combin. 16 R28.
[20]Janson, S. (1995) Random regular graphs: Asymptotic distributions and contiguity. Combin. Probab. Comput. 4 369405.
[21]Janson, S., Łuczak, T. and Ruciński, A. (2000) Random Graphs, Wiley-Interscience Series in Discrete Mathematics and Optimization, Wiley.
[22]Kim, J. H., Sudakov, B. and Vu, V. H. (2002) On the asymmetry of random regular graphs. Random Struct. Alg. 21 216224.
[23]Kim, J. H., Sudakov, B. and Vu, V. H. (2007) Small subgraphs of random regular graphs. Discrete Math. 307 19611967.
[24]Kim, J. H. and Vu, V. H. (2004) Sandwiching random graphs. Adv. Math. 188 444469.
[25]Kim, J. H. and Wormald, N. C. (2001) Random matchings which induce Hamilton cycles, and Hamiltonian decompositions of random regular graphs. J. Combin. Theory Ser. B 81 2044.
[26]Krivelevich, M., Lee, C. and Sudakov, B. (2010) Resilient pancyclicity of random and pseudo-random graphs. SIAM J. Discrete Math. 24 116.
[27]Krivelevich, M. and Sudakov, B. (2003) Sparse pseudo-random graphs are Hamiltonian. J. Graph Theory 42 1733.
[28]Krivelevich, M. and Sudakov, B. (2006) Pseudo-random graphs. In More Sets, Graphs and Numbers: A Salute to Vera Sòs and András Hajnal (Győri, E., Katona, G. O. H. and Lovász, L., eds), Vol. 15 of Bolyai Society Mathematical Studies, Springer, pp. 199262.
[29]Krivelevich, M., Sudakov, B., Vu, V. H. and Wormald, N. (2001) Random regular graphs of high degree. Random Struct. Alg. 18 346363.
[30]Lehman, A. (1964) A solution of the Shannon switching game. J. Soc. Ind. Appl. Math. 12 687725.
[31]McDiarmid, C. (1998) Concentration. In Probabilistic Methods for Algorithmic Discrete Mathematics (Habib, M., McDiarmid, C., Ramirez-Alfonsin, J. and Reed, B., eds), Springer, pp. 195248.
[32]McKay, B. D. (1985) Asymptotics for symmetric 0–1 matrices with prescribed row sums. Ars Combinatorica 19 1526.
[33]Nilli, A. (1991) On the second eigenvalue of a graph. Discrete Math. 91 207210.
[34]Pósa, L. (1976) Hamiltonian circuits in random graphs. Discrete Math. 14 359364.
[35]Robinson, R. and Wormald, N. (1992) Almost all cubic graphs are Hamiltonian. Random Struct. Alg. 3 117125.
[36]Robinson, R. and Wormald, N. (1994) Almost all regular graphs are Hamiltonian. Random Struct. Alg. 5 363374.
[37]Sudakov, B. and Vu, V. H. (2008) The local resilience of random graphs. Random Struct. Alg. 33 409433.
[38]Turán, P. (1941) Eine Extremalaufgabe aus der Graphentheorie. Mat. Fiz. Lapok 48 436452.
[39]Wormald, N. C. (1981) The asymptotic connectivity of labelled regular graphs. J. Combin. Theory Ser. B 31 156167.
[40]Wormald, N. C. (1999) Models of random regular graphs. In Surveys in Combinatorics (Lamb, J. and Preece, D., eds), Vol. 276 of London Mathematical Society Lecture Notes, Cambridge University Press, pp. 239298.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Combinatorics, Probability and Computing
  • ISSN: 0963-5483
  • EISSN: 1469-2163
  • URL: /core/journals/combinatorics-probability-and-computing
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed